Treatment for cancer is a difficult time for patients and their families. While there are significant benefits of chemotherapy in treating and managing many types of cancers, some of the negative side effects may not always be so obvious. One of the potential negative effects of chemotherapy that you may not be aware of is hearing loss. Hearing loss caused by chemotherapy is generally considered a type of sudden hearing loss, so monitoring hearing before and after treatment with hearing tests is important.
How are chemotherapy and hearing loss connected?
Hearing loss as a potential side effect of chemotherapy is more likely with chemotherapies that fall into the category of platinum-based drugs, such as cisplatin or carboplatin. Cisplatin therapy is used in a variety of treatment protocols, but it is most commonly used in gynecological (ovarian and cervical) and head and neck cancers. In addition to cisplatin, there are reports of hearing loss with some immune-targeted melanoma therapies. The way chemotherapy causes hearing loss is complex, but ultimately it causes permanent damage to the inner ear cells responsible for hearing. Importantly, hearing loss often affects high-pitched hearing, which has little impact on your daily hearing needs.
Hearing loss does not always occur from chemotherapy
There are certain factors that may increase the risk of hearing loss, and if you are scheduled to get the types of therapies mentioned, it is important that you discuss risk factors for chemotherapy-induced hearing loss with your oncology team.
How will I know if my hearing is affected by chemotherapy?
Symptoms of hearing loss may be accompanied by a ringing in the ears, or tinnitus. One of the most reliable ways to know if your hearing has been affected by chemotherapy is to get your hearing tested with an audiologist or ear, nose, and throat physician (otologist). It is important to have your hearing tested before and after chemotherapy; the status of your hearing before treatment will serve as a baseline, so that any changes can be identified in follow-up testing.
Identifying hearing loss with chemotherapy is challenging, because people have so many things to consider during the planning of treatment, and baseline hearing tests can be an afterthought. Similarly, hearing loss may not always be a symptom that people consider during therapy, so it can easily be ignored. You can ask your treating physician and oncologist the best ways to evaluate your hearing throughout the course of treatment.
What can I do if I experience hearing loss during or after chemotherapy?
If you experience any changes in your hearing or ringing in your ears at any time during your treatment, it is essential to notify your physician immediately, because it is important to get a hearing test. One of the challenges with hearing loss induced by chemotherapy is that it is often permanent. Further challenges exist because there are few useful treatment options for patients who experience hearing loss as a result of chemotherapy, so early recognition and continued monitoring is essential.
Although many efforts have been made to identify useful therapies to reverse the hearing loss, nothing is currently approved. You may be offered steroid medication if you notice hearing loss, which could offer potential benefit for some people.
Due to the permanent nature of hearing loss and few available treatment options, if you experience any symptoms of hearing loss or tinnitus during chemotherapy, it may necessitate changes in the therapy for some people, depending on many factors, including the nature of your cancer and available treatments.
Hearing loss caused by chemotherapy is challenging, but manageable
Hearing loss from chemotherapy is often outside the range that impacts daily functioning of hearing; however, it is still a challenging and upsetting side effect for people receiving cancer treatment. While medication therapies aimed at reversing symptoms are limited, hearing rehabilitation with hearing aids is an option if you do experience hearing loss. Recognizing the potential for the risk of hearing loss before starting chemotherapy is essential to ensure appropriate steps are taken to monitor your hearing, adjust chemotherapy, and possibly prevent damage.
The post Chemotherapy and hearing loss: Monitoring is essential appeared first on Harvard Health Blog.